Minnesota, 2013

Damaging Wind in Minnesota, August 21, 2013

August 21, 2013 · NWS DLH · 1 event in 1 county or zone

A severe thunderstorm produced strong wind gusts in a localized swath in central St. Louis County during the early morning of August 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A severe thunderstorm produced strong wind gusts in a localized swath in central St. Louis County during the early morning of August 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 21, 2:24 AM CST, 36 minutes earlier.

Area forecast discussion, Aug 21, 2:24 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
324 AM CDT WED AUG 21 2013

.CURRENT...SFC LOW OVER CTRL ONTARIO WITH COLD FRONT STRETCHING
ALONG A KBDE TO KFSE TO KP67 LINE. ATMOSPHERE AHEAD OF FRONT IS
QUITE UNSTABLE WITH MUCAPE OF 2000/2500 J/KG ALONG WITH EFFECTIVE
BULK SHEAR OF 35KT. CONVECTION HAS BEEN INTENSE WITH NEAR SVR
LEVELS AT TIMES. VERY HIGH FZLVL SO HAIL CORES MAY HAVE TOUGH TIME
SURVIVING DESCENT. PWAT AXIS OF 1.5" TO 1.7" SHOULD CREATE SOME
HEFTY RAIN TOTALS WITHIN CELLS. LATEST 88D ANIMATION SUGGESTS
INITIAL BAND OF CONVECTION ACROSS ST LOUIS COUNTY IS WEAKENING.
SECONDARY LINE OVER ITASCA AND NRN CASS IS ASSOCIATED WITH MORE
SIGNIFICANT 85H FRONTOGENESIS. TEMPS STILL IN MID TO UPPER 70S
MOST OF CWA EXCEPT 60S NEAR LAKE SUPERIOR.

TODAY...FRONTAL SYSTEM WILL MOVE ACROSS REGION WITH EARLY MORNING
CONVECTION OVER MN PART OF CWA SHIFTING TO WISC ZONES BY AFTN.
SUSPECT WE MAY SEE SOME DECREASE IN INTENSITY IN MN CWA BY
12-15Z...THEN REDEVELOPMENT OF MORE INTENSE CELLS IN THE AFTN OVER
WISC ZONES. LATEST FCST DEEP LYR SHEAR AND SBCAPE SUGGESTS
STRONG/SVR STORMS ARE INCREASING LIKELY AFTER 18Z EAST OF A
SPOONER TO HAYWARD TO ASHLAND LINE. POST FRONTAL ENVIRONMENT WILL
BE CHARACTERIZED BY LOWERING DEWPOINTS AND LOCALLY GUSTY NW WINDS.
LEFT INHERITED DEWPOINTS IN THE 40S BY AFTN OVER NRN MN ZONES WITH
EXPECTATION THAT IMPORTATION OF DRIER AIR FROM TOP OF MIXING LAYER
WILL OCCUR AT SFC. 925H TEMPS BEHIND FRONT STILL QUITE HIGH SO MID
TO UPPER 80S STILL APPEAR REASONABLE OVER MN ZONES. THERE WILL BE
A WINDOW OF HEAT INDICES AOA 95 FOR A FEW HRS BUT DID NOT WANT TO
INCLUDE WISC ZONES AT THIS POINT DUE TO UNCERTAINTY OF CLOUD
CANOPY/CONVECTION.

TONIGHT/TOMORROW...SFC HIGH BUILDS INTO REGION WITH MORE PLEASANT
TEMPS/HUMIDITY ACROSS THE CWA. WENT A LITTLE HIGHER ON MAX TEMPS
THURSDAY BASED ON STRONG SUBSIDENCE WITHIN A DRY ATMOSPHERE.

.LONG TERM...

THURSDAY NIGHT THROUGH TUESDAY...

STRONG SFC HIGH AND RISING HEIGHTS ALOFT WILL BE IN PLACE ACROSS THE
UPPER MIDWEST THUR NIGHT AND FRIDAY WITH DRY CONDITIONS...COOL
MORNING LOWS AND WARM AFTERNOON HIGH TEMPERATURES. BY FRIDAY
NIGHT...THE SFC HIGH WILL SLIDE TO THE E/SE AND THE UPPER RIDGE WILL
BECOME MUTED BY THE NEXT INCOMING S/W ACROSS THE NRN PLAINS. THIS
LOW PRESSURE SYSTEM WILL RIDE ALONG THE NRN EDGE OF THE RIDGE EWD
THROUGH THE UPPER MIDWEST AND WRN GREAT LAKES LATE FRI NIGHT AND
THROUGH THE DAY SATURDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
DURING THIS TIME. COULD SEE A BRIEF BREAK LATE SAT NIGHT/SUN MORNING
BEFORE ADDITIONAL CONVECTION FIRES UP IN THE AFTERNOON SUNDAY AND
SUNDAY NIGHT. THIS ACTIVE PATTERN WILL CONTINUE THROUGH TUESDAY AS A
SERIES OF SHRT WVS ROLL ACROSS THE NRN PERIPHERY OF THE RIDGE AND
INTERACT WITH THE HOT AND HUMID AIR MASS.

TEMPERATURES WILL BE ON A BIT OF A ROLLER COASTER THROUGH THE
EXTENDED WITH MORNING LOWS FRIDAY IN THE MID TO UPPER 40S...WARMING
INTO THE LOWER TO MID 80S BY FRI AFTERNOON. A STRONGER PUSH OF
WARM/HUMID AIR MAKES ITS WAY INTO THE NORTHLAND THIS WEEKEND WITH
OVERNIGHT LOWS IN THE 50S AND LOWER 60S AND HIGHS IN THE UPPER 70S
IN THE ARROWHEAD AND MID TO UPPER 80S AROUND THE BRAINERD LAKES AREA
ON SATURDAY...AND EVEN WARMER ON SUNDAY AND MONDAY IN THE UPPER 80S
AND LOWER 90S. HIGH TEMPS CONTINUE IN THE 80S ON TUESDAY WITH
PERSISTENTLY HIGH HUMIDITIES.

.AVIATION.../06Z TAF ISSUANCE/

PRIMARILY VFR CONDITIONS ACROSS THE REGION THROUGH WEDNESDAY. LOW
LEVEL WIND SHEAR WILL PERSIST OVERNIGHT WITH SW WINDS OF 35 TO 40
KNOTS AT 1-2 KFT.

A COLD FRONT WILL PUSH THROUGH THE KINL AREA AROUND
DAYBREAK...SWEEPING EAST OVER THE REMAINDER OF THE REGION THROUGH
WEDNESDAY AFTERNOON. THE FRONT WILL BRING AN ABRUPT WIND SHIFT TO
THE NORTHWEST...AS WELL AS POSSIBLY A FEW SHRA/TSTORMS. HAVE HANDLED
TIMING THE WIND SHIFT...AND THE SMALL POSSIBILITY OF SHOWER OR
TSTORM...WITH A FEW HOUR TEMPO GROUP. THE BEST CHANCE TO SEE A
THUNDERSTORM WILL BE IN THE KHYR VCNTY AFTER 18Z WEDNESDAY.

.POINT TEMPS/POPS...
DLH  87  55  80  55 /  30   0   0   0
INL  78  47  77  45 /  10   0   0   0
BRD  84  52  81  52 /  30   0   0   0
HYR  92  50  80  45 /  50  10   0   0
ASX  87  54  79  50 /  50  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...CANNON
LONG TERM....TENTINGER
Hazardous weather outlook, Aug 21, 2:55 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
355 AM CDT WED AUG 21 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
355 AM CDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL ACCOMPANY A FRONTAL SYSTEM ACROSS NORTHEAST
MINNESOTA THIS MORNING. SOME STORMS MAY PRODUCE LARGE HAIL AND
STRONG WINDS. AS THE FRONT MOVES ACROSS NORTHWEST WISCONSIN THERE IS
AN INCREASING CHANCE FOR SEVERE STORMS WITH DAMAGING WIND AND
LARGE HAIL.

A COMBINATION OF TEMPERATURES IN THE 90S AND HIGH HUMIDITY WILL
CREATE HEAT INDICES IN THE MID TO UPPER 90S FOR A FEW HOURS IN
NORTHWEST WISCONSIN TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT ACROSS
NORTHWEST WISCONSIN.

LSZ121-140>148-221130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
355 AM CDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR TODAY.
STORMS ARE MOST LIKELY IN THE MORNING ALONG THE NORTH SHORE...AND
IN THE AFTERNOON ALONG THE SOUTH SHORE. SOME STORMS MAY BE STRONG
WITH ERRATIC WINDS OVER THE LAKE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH TUESDAY
NIGHT.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 21, 1:38 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
238 AM CDT WED AUG 21 2013

MNZ018-025-026-210800-
NORTH CASS-NORTH ITASCA-SOUTH ITASCA-
238 AM CDT WED AUG 21 2013

...STORMS ENTERING WESTERN ITASCA AND NORTHWESTERN CASS COUNTIES...

AT 234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALVWOOD TO 4 MILES
NORTHWEST OF WALKER...MOVING EAST AT 50 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 40 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING..HEAVY
DOWNPOURS...AND LOCAL FLOODING IN POOR DRAINAGE AREAS.

* THUNDERSTORMS WILL BE NEAR...
  OSLUND AND MAX BY 245 AM...
  WIRT AND WHIPHOLT BY 250 AM...
  SPRING LAKE AND INGER BY 255 AM...
  BOY RIVER AND JESSIE LAKE BY 300 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4740 9468 4742 9443 4758 9443 4778 9429
      4769 9348 4699 9397 4706 9468
Special weather statement, Aug 21, 1:54 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
254 AM CDT WED AUG 21 2013

MNZ010-018-025-026-210830-
KOOCHICHING-NORTH CASS-NORTH ITASCA-SOUTH ITASCA-
254 AM CDT WED AUG 21 2013

...VERY HEAVY RAINFALL AND CONTINUOUS LIGHTNING IN ITASCA AND
NORTHERN CASS COUNTIES...

AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF CRAIGVILLE TO CUT FOOT SIOUX LAKE TO 7 MILES WEST OF WALKER...
MOVING EAST AT 40 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 40 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...HEAVY
DOWNPOURS...AND FLOODING OF POORLY DRAINED AREAS.

* THUNDERSTORMS WILL BE NEAR...
  WALKER AND INGER BY 300 AM...
  SPRING LAKE BY 305 AM...
  JESSIE LAKE AND CRAIGVILLE BY 310 AM...
  TALMOON AND EFFIE BY 315 AM...
  BREVIK AND BOWSTRING BY 320 AM...
  MARCELL BY 325 AM...
  FEDERAL DAM AND BALL CLUB BY 330 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4742 9460 4742 9444 4745 9442 4801 9441
      4808 9383 4824 9315 4750 9327 4710 9398
      4704 9466 4720 9467
Special weather statement, Aug 21, 2:01 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
301 AM CDT WED AUG 21 2013

MNZ019-210830-
CENTRAL ST. LOUIS-
301 AM CDT WED AUG 21 2013

...STRONG THUNDERSTORM OVER CENTRAL ST. LOUIS COUNTY...

AT 300 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHERRY...MOVING EAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  LEONIDAS AND IRON JUNCTION BY 305 AM...
  EVELETH AND VIRGINIA BY 310 AM...
  GILBERT BY 315 AM...
  MCKINLEY AND MELRUDE BY 320 AM...
  MAKINEN AND BIWABIK BY 325 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4758 9208 4718 9212 4725 9287 4756 9281

KK
Special weather statement, Aug 21, 2:05 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
305 AM CDT WED AUG 21 2013

MNZ011-210830-
NORTH ST. LOUIS-
305 AM CDT WED AUG 21 2013

...STRONG THUNDERSTORM OVER NORTHERN ST. LOUIS COUNTY...

AT 305 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF ELBOW LAKE...MOVING EAST AT 35
MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  TROUT LAKE BY 320 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4817 9200 4795 9195 4790 9263 4807 9268

KK
Special weather statement, Aug 21, 2:34 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
334 AM CDT WED AUG 21 2013

MNZ019-025-026-035-210900-
CENTRAL ST. LOUIS-NORTH CASS-NORTHERN AITKIN-SOUTH ITASCA-
334 AM CDT WED AUG 21 2013

...VERY HEAVY RAIN AND CONTINUOUS LIGHTNING OVER SOUTHERN ITASCA
COUNTY...

AT 329 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLERAINE TO 8 MILES
WEST OF HILL CITY...MOVING EAST AT 40 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...VERY
HEAVY DOWNPOURS...AND LOCAL FLOODING IN POORLY DRAINED AREAS. POWER
OUTAGES HAVE BEEN REPORTED.

* THUNDERSTORMS WILL BE NEAR...
  HILL CITY AND BLACKBERRY BY 340 AM...
  WARBA BY 350 AM...
  SWAN RIVER AND GOODLAND BY 355 AM...
  JACOBSON AND BALL BLUFF BY 400 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4734 9337 4719 9284 4685 9327 4706 9385
      4734 9366
Special weather statement, Aug 21, 2:45 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
345 AM CDT WED AUG 21 2013

MNZ011-018-019-026-210915-
CENTRAL ST. LOUIS-NORTH ITASCA-NORTH ST. LOUIS-SOUTH ITASCA-
345 AM CDT WED AUG 21 2013

...STRONG THUNDERSTORMS OVER WEST CENTRAL ST. LOUIS COUNTY!...

AT 344 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COOK TO 6 MILES
SOUTHEAST OF BUCK LAKE...MOVING EAST AT 40 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  IDINGTON AND SHERMANS CORNER BY 350 AM...
  KINNEY AND BUHL BY 400 AM...
  MOUNTAIN IRON BY 405 AM...
  TOWER AND CHERRY BY 410 AM...
  GILBERT AND MCKINLEY BY 415 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4782 9210 4730 9258 4739 9336 4796 9279

KK

The radar

The Duluth radar (KDLH), 73 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Louis

When
August 21, 3:00 AM CST
Where
St. Louis County, Pettit
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.480, -92.430

A large swath of about 15 trees were blown over by thunderstorm wind gusts. Some of the trees were uprooted and some were snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474562.